A trazodone overdose is a serious event that can lead to injury, bodily harm, and even death in extreme cases. Taking your medication exactly as prescribed and informing your doctor of all other medications you are on can help prevent an overdose on trazodone.
Can You Overdose on Trazodone?
Yes, you can overdose on trazodone, although overdoses on this medication tend to be rare. Taking too much trazodone or combining it with CNS depressants like opioids, alcohol, and benzodiazepines can result in life-threatening respiratory depression, coma, and death.
Trazodone Symptoms and Signs
Trazodone is an antidepressant medication in the class of serotonin-antagonist-and-reuptake-inhibitor class (SARIs), used to treat major depressive disorder. It’s also used off-label for anxiety, bulimia, substance use disorder, and more. It may also be used off-label to cause sedation in people who experience sleep issues. 
If you take your medication as prescribed, you won’t overdose on it. However, misusing it can increase the risk of harmful consequences and trazodone overdose.
Trazodone overdose symptoms and signs include the following:, 
- Difficulty breathing
- Stopped breathing (respiratory arrest)
- Chest pain
- Irregular heartbeat (arrhythmia)
- Decreased heart rate
- Low blood pressure
- Insomnia or irregular sleeping patterns
- Compromised coordination
- Suicidal thoughts
If you think you or someone is experiencing an overdose on trazodone or any other drug, call 911 immediately and wait for first responders to arrive.
Trazodone & Serotonin Syndrome
Trazodone misuse and abuse can lead to serotonin syndrome, which is a life-threatening condition that requires immediate medical care. Serotonin syndrome occurs when there is an excessive accumulation of serotonin in the body. It can occur when you take too much trazodone or when you combine it with other serotonergic medications, such as SSRIs like Zoloft, Lexapro, and Prozac, MAOIs like Marplan, Nardil, and Parnate, triptans, and fentanyl.
Symptoms of serotonin syndrome include the following: , , 
- Rapid heart rate
- Altered mental status
- Muscle rigidity
If ignored, serotonin syndrome can pose a life-threatening situation. If you believe you have overdosed on trazodone and are experiencing serotonin syndrome, it is recommended that you seek emergency medical attention immediately.
Additional Trazodone Overdose Symptoms
Overdosing on trazodone can lead to heart and respiratory issues, as mentioned above. In less common cases, trazodone overdose can lead to erectile dysfunction, particularly priapism. 
Priapism occurs when there is pain during an erection in the absence of any sort of stimulation. If a painful erection lasts longer than 4 hours, priapism may have occurred. Medical attention should be administered immediately, as priapism can lead to permanent damage. 
Risk Factors for Trazodone Overdose
Always take trazodone as directed by your doctor, and if you experience adverse effects, tell your doctor immediately. They may adjust your trazodone dose if needed. However, some risk factors for trazodone overdose include:,
- Mixing trazodone with barbiturates, benzodiazepines, opioids, or alcohol
- Taking a much higher dose than prescribed
- Using trazodone in a way other than prescribed (injecting or snorting)
- Being elderly
- A history of prescription medication abuse
- Kidney or liver impairment
- Pre-existing cardiovascular or respiratory condition
How Much Trazodone Can Cause an Overdose?
For the treatment of depression, trazodone can be taken in tablet form at 150 mg per day initially. Doctors may adjust dosage as necessary, but dosage should not exceed 300 mg per day.
A trazodone overdose is considered any dosage that exceeds 600 mg within a 24-hour period. Case reports have also shown trazodone overdoses on about 2,000mg.
Another case report related to a trazodone fatality found 25.4 micrograms/mL in a 40-year-old man’s blood. 
Trazodone Overdose Treatment
A trazodone overdose should be treated in a medical environment, and care should be administered by an experienced medical professional.
If you believe you or someone you know has overdosed on trazodone, call 911 immediately and seek professional medical attention. If you know how much trazodone was taken while overdosing, it’s important to share this information with the emergency responder and any other medical personnel so they can properly assist.
Since there is no known antidote for trazodone overdose, treatment in a hospital tends to be supportive and symptomatic. The medical team will monitor heart rate and breathing until the body is functioning normally again. Supportive care may be given such as IV fluids.
Additionally, if trazodone was ingested in the context of a suicide attempt, psychiatric care should be given in the form of counseling. And if the person was misusing trazodone to get high, addiction counseling may be necessary as well as help transitioning into a rehab program for trazodone addiction.
An overdose on any drug is a sign of a potential addiction. If you have been misusing trazodone or any other substance, you can get help from an addiction treatment facility, such as Boca Recovery Center.
- Trazodone. (July 2022). StatPearls.
- Soe KK, Lee MY. Arrhythmias in Severe Trazodone Overdose. Am J Case Rep. 2019;20:1949-1955. Published 2019 Dec 27. doi:10.12659/AJCR.919833
- Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions. (September 2019). International Journal of Tryptophan Research.
- Gamble DE, Peterson LG. Trazodone overdose: four years of experience from voluntary reports. J Clin Psychiatry. 1986;47(11):544-546.
- Camacho LD, Stearns J, Amini R. Management of Trazodone Overdose with Severe Hypotension. Case Rep Emerg Med. 2019;2019:2470592. Published 2019 Aug 4. doi:10.1155/2019/2470592
- de Meester, A., Carbutti, G., Gabriel, L., & Jacques, J. M. (2001). Fatal overdose with trazodone: case report and literature review. Acta clinica Belgica, 56(4), 258–261. https://doi.org/10.1179/acb.2001.038
- A Case of Trazodone Overdose Successfully Rescued With Lipid Emulsion Therapy. (October 2020). Cureus.